Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the evaluation of generalized Watson integrals


Authors: G. S. Joyce and I. J. Zucker
Journal: Proc. Amer. Math. Soc. 133 (2005), 71-81
MSC (2000): Primary 33-xx
DOI: https://doi.org/10.1090/S0002-9939-04-07447-7
Published electronically: August 24, 2004
MathSciNet review: 2085155
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The triple integrals

\begin{displaymath}W_1(z_1)=\frac{1}{\pi^3}\int_0^\pi\int_0^\pi\int_0^\pi \frac{... ...cos\theta_2+\cos\theta_2\cos\theta_3+\cos\theta_3\cos\theta_1)}\end{displaymath}

and

\begin{displaymath}W_2(z_2)=\frac{1}{\pi^3}\int_0^\pi\int_0^\pi\int_0^\pi \frac{... ...a_3}{1-\frac{z_2}{3}(\cos\theta_1+\cos\theta_2+ \cos\theta_3)},\end{displaymath}

where $z_1$ and $z_2$ are complex variables in suitably defined cut planes, were first evaluated by Watson in 1939 for the special cases $z_1=1$ and $z_2=1$, respectively. In the present paper simple direct methods are used to prove that $\{W_j(z_j)\colon j=1,2\}$ can be expressed in terms of squares of complete elliptic integrals of the first kind for general values of $z_1$ and $z_2$. It is also shown that $W_1(z_1)$ and $W_2(z_2)$ are related by the transformation formula

\begin{displaymath}W_2(z_2)=(1-z_1)^{1/2}W_1(z_1),\end{displaymath}

where

\begin{displaymath}z_2^2=-z_1\left(\frac{3+z_1}{1-z_1}\right).\end{displaymath}

Thus both of Watson's results for $\{W_j(1)\colon j=1,2\}$ are contained within a single formula for $W_1(z_1)$.


References [Enhancements On Off] (What's this?)

  • [B] W. N. Bailey, (1933), A reducible case of the fourth type of Appell's hypergeometric functions of two variables, Q. J. Math. Oxford 4, 305-308.
  • [B-B] J. M. Borwein and P. B. Borwein, (1987), Pi and the AGM, Wiley, New York. MR 1641658 (99h:11147)
  • [B-Z] J. M. Borwein and I. J. Zucker, (1992), Fast evaluation of the gamma function for small rational fractions using complete elliptic integrals of the first kind, IMA J. Numerical Analysis 12, 519-526. MR 1186733 (93g:65028)
  • [D-J] R. T. Delves and G. S. Joyce, (2001), On the Green function for the anisotropic simple cubic lattice, Ann. Phys. (N.Y.) 291, 71-133. MR 1848300 (2002j:82047)
  • [I] G. Iwata, (1969), Evaluation of the Watson integral of a face-centered lattice, Natn. Sci. Rep. Ochanomizu Univ., Tokyo 20, 13-18. MR 0267143 (42:2045)
  • [J1] G. S. Joyce, (1972), Lattice Green function for the simple cubic lattice, J. Phys. A: Gen. Phys. 5, L65-L68.
  • [J2] G. S. Joyce, (1973), On the simple cubic lattice Green function, Phil. Trans. R. Soc. Lond. A273, 583-610. MR 0591189 (58:28708)
  • [J3] G. S. Joyce, (1994), On the cubic lattice Green functions, Proc. R. Soc. Lond. A445, 463-477. MR 1276913 (95j:33041)
  • [J4] G. S. Joyce, (1998), On the cubic modular transformation and the cubic lattice Green functions, J. Phys. A: Math. Gen. 31, 5105-5115.
  • [J5] G. S. Joyce, (2002), Exact evaluation of the simple cubic lattice Green function for a general lattice point, J. Phys. A: Math. Gen. 35, 9811-9828. MR 1947241 (2003m:82012)
  • [S] C. Snow, (1952), Hypergeometric and Legendre functions with applications to integral equations in potential theory, Natl. Bur. Stds. Appl. Math. Ser., no. 19 (US GPO:Washington DC). MR 0048145 (13:988b)
  • [S-K] H. M. Srivastava and P. W. Karlsson, (1985), Multiple Gaussian hypergeometric series, Ellis Horwood, Chichester, West Sussex. MR 0834385 (87f:33015)
  • [T] M. Tikson, (1953), Tabulation of an integral arising in the theory of cooperative phenomena, J. Res. Natl. Bur. Stds. 50, 177-178. MR 0055780 (14:1125h)
  • [W] G. N. Watson, (1939), Three triple integrals, Q. J. Math. Oxford 10, 266-276. MR 0001257 (1:205b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 33-xx

Retrieve articles in all journals with MSC (2000): 33-xx


Additional Information

G. S. Joyce
Affiliation: Wheatstone Physics Laboratory, King’s College, University of London, Strand, London WC2R 2LS, United Kingdom
Email: gsj@maxwell.ph.kcl.ac.uk

I. J. Zucker
Affiliation: Wheatstone Physics Laboratory, King’s College, University of London, Strand, London WC2R 2LS, United Kingdom
Email: jz@maxwell.ph.kcl.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-04-07447-7
Received by editor(s): March 13, 2003
Published electronically: August 24, 2004
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society